Dominique Larrey, MD, PhD.; Thierry Vial, MD; Arnaud Pauwels, MD; Anne Castot, MD; Michel Biour, MD; Martine David, PhD.; Henri Michel, MD.
▪ Objective: To show that germander (Teucrium chamaedrys), an herbal medicine used to facilitate weight loss, may be hepatotoxic and to delineate the nature of the injury.
▪ Design: Retrospective study.
▪ Setting: Liver units of several centers in the French Network of Pharmacovigilance.
▪ Patients: Seven patients who developed hepatitis after germander administration and who had no other cause of liver injury.
▪ Measurements: Clinical examination, liver function tests, various serologic tests, ultrasonography, and histologic study.
▪ Results: Hepatitis characterized by jaundice and a marked increase in serum aminotransferase levels occurred 3 to 18 weeks after germander administration. Liver biopsy specimens in three patients showed hepatocyte necrosis. After discontinuing treatment with germander, jaundice disappeared within 8 weeks and recovery was complete in 1.5 to 6 months. In three cases, germander readministration was followed by the prompt recurrence of hepatitis.
▪ Conclusion: Germander may be hepatotoxic, which supports the view that herbal medicines are not always as safe as generally assumed.
Dominique Larrey, Thierry Vial, Arnaud Pauwels, Anne Castot, Michel Biour, Martine David, et al. Hepatitis after Germander (Teucrium chamaedrys) Administration: Another Instance of Herbal Medicine Hepatotoxicity. Ann Intern Med. 1992;117:129–132. doi: 10.7326/0003-4819-117-2-129
Download citation file:
Published: Ann Intern Med. 1992;117(2):129-132.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use